Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Fractional Power Series and Pairings
on Drinfeld Modules

Author: Bjorn Poonen
Journal: J. Amer. Math. Soc. 9 (1996), 783-812
MSC (1991): Primary 13J05; Secondary 11G09
MathSciNet review: 1333295
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $C$ be an algebraically closed field containing ${{\Bbb F}_q} $ which is complete with respect to an absolute value $|\;|$. We prove that under suitable constraints on the coefficients, the series $f(z) = \sum _{n \in {\Bbb Z} } a_n z^{q^n}$ converges to a surjective, open, continuous ${{\Bbb F}_q} $-linear homomorphism $C \rightarrow C$ whose kernel is locally compact. We characterize the locally compact sub-${{\Bbb F}_q} $-vector spaces $G$ of $C$ which occur as kernels of such series, and describe the extent to which $G$ determines the series. We develop a theory of Newton polygons for these series which lets us compute the Haar measure of the set of zeros of $f$ of a given valuation, given the valuations of the coefficients. The ``adjoint'' series $f^\ast (z) = \sum _{n \in {\Bbb Z} } a_n^{1/q^n} z^{1/q^n}$ converges everywhere if and only if $f$ does, and in this case there is a natural bilinear pairing

\begin{displaymath}\ker f \times \ker f^\ast \rightarrow {{\Bbb F}_q} % \end{displaymath}

which exhibits $\ker f^\ast $ as the Pontryagin dual of $\ker f$. Many of these results extend to non-linear fractional power series. We apply these results to construct a Drinfeld module analogue of the Weil pairing, and to describe the topological module structure of the kernel of the adjoint exponential of a Drinfeld module.

References [Enhancements On Off] (What's this?)

  • 1. Y. Amice: Les nombres $p$-adiques, Presses Universitaires de France, 1975. MR 56:5510
  • 2. D. Armacost: The Structure of Locally Compact Abelian Groups, Marcel Dekker, 1981. MR 83h:22010
  • 3. E. Artin: Algebraic Numbers and Algebraic Functions I, Lecture Notes Princeton Univ./New York Univ., 1950/51. MR 13:628d
  • 4. P. Deligne and D. Husemöller: Survey of Drinfeld Modules, Contemp. Math. 67 (1987), 25--91. MR 89f:11081
  • 5. M. Eichler: Introduction to the Theory of Algebraic Numbers and Functions, Academic Press, 1966. MR 35:160
  • 6. N. Elkies: Linearized algebra and finite groups of Lie type, preprint, 1994.
  • 7. J. Flood: Pontryagin Duality for Topological Modules, Proc. Amer. Math. Soc. 75 (1979), 329--333. MR 80d:22008
  • 8. E.-U. Gekeler: De Rham Cohomology for Drinfeld Modules, Séminaire de Théorie des Nombres, Paris 1988--89, 57--85. MR 91k:11004
  • 9. I. Glicksberg: Uniform boundedness for groups, Can. J. Math. 14 (1962), 269--277. MR 27:5856
  • 10. D. Goss: The adjoint of the Carlitz module and Fermat's Last Theorem, preprint, 1994.
  • 11. E. Ince: Ordinary Differential Equations, Dover, 1956. MR 6:65f
  • 12. R. V. Kadison and J. R. Ringrose: Fundamentals of the theory of operator algebras, Vol. 1, Academic Press, 1983. MR 85j:46099
  • 13. Kneser, M.: Algebraische Zahlentheorie, Vorlesungsausarbeitung Georg-August-Universität Göttingen, 1966.
  • 14. N. Koblitz: $p$-adic Numbers, $p$-adic Analysis, and Zeta-Functions, Springer-Verlag, 1984. MR 86c:11086
  • 15. H. Matsumura: Commutative Algebra, Second Edition, Benjamin/Cummings Publishing Co., 1980. MR 82i:13003
  • 16. J. Neukirch: Algebraische Zahlentheorie, Springer-Verlag, 1992.
  • 17. Ø. Ore: On a Special Class of Polynomials, Trans. Amer. Math. Soc. 35 (1933), 559--584.
  • 18. Y. Taguchi: Semi-simplicity of the Galois Representations Attached to Drinfeld Modules over Fields of ``Infinite Characterstics,'' J. of Number Th. 44 (1993), 292--314. MR 94k:11064
  • 19. A. Weil: Basic Number Theory, Springer-Verlag, 1974. MR 55:302

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 13J05, 11G09

Retrieve articles in all journals with MSC (1991): 13J05, 11G09

Additional Information

Bjorn Poonen
Affiliation: Mathematical Sciences Research Institute, Berkeley, California 94720-5070
Address at time of publication: Department of Mathematics, Princeton University, Princeton, New Jersey 08544-1000

Keywords: Fractional power series, Pontryagin duality, Newton polygon, Weil pairing, Drinfeld module
Received by editor(s): December 9, 1994
Received by editor(s) in revised form: May 22, 1995
Additional Notes: This research was supported by a Sloan Doctoral Dissertation Fellowship.
Article copyright: © Copyright 1996 American Mathematical Society